Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Birth-death processes and $ q$-continued fractions

Authors: Tony Feng, Rachel Kirsch, Elise Villella and Matt Wage
Journal: Trans. Amer. Math. Soc. 364 (2012), 2703-2721
MSC (2010): Primary 03B48; Secondary 11A55
Published electronically: January 17, 2012
MathSciNet review: 2888225
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In the 1997 paper of Parthasarathy, Lenin, Schoutens, and Van Assche, the authors study a birth-death process related to the Rogers-Ramanujan continued fraction $ r(q)$. We generalize their results to establish a correspondence between birth-death processes and a larger family of $ q$-continued fractions. It turns out that many of these continued fractions, including $ r(q)$, play important roles in number theory, specifically in the theory of modular forms and $ q$-series. We draw upon the number-theoretic properties of modular forms to give identities between the transition probabilities of different birth-death processes.

References [Enhancements On Off] (What's this?)

  • 1. W. A. Al-Salam and M. E. H. Ismail, Orthogonal Polynomials Associated With the Rogers-Ramanujan Continued Fraction, Pacific J. of Math., 104 (1983), 269-283. MR 684290 (85g:33007)
  • 2. W. J. Anderson, Continuous-Time Markov Chains: An Applications-Oriented Approach, Springer-Verlag, New York, 1991. MR 1118840 (92k:60170)
  • 3. G. E. Andrews, B. C. Berndt, L. Jacobsen, and R. L. Lamphere, The Continued Fractions Found in the Unorganized Portions of Ramanujan's Notebooks, Mem. Amer. Math. Soc., 99 (1992), No. 477, Providence, RI. MR 1124109 (93f:11008)
  • 4. B. T. Anh and D. D. X. Thanh, A Perron-Frobenius Theorem for Positive Quasipolynomial Matrices Associated with Homogeneous Difference Equations, J. Appl. Math. vol. 2007, Article ID 26075, 6 pages, 2007. MR 2365983
  • 5. B. Berndt, Number Theory in the Spirit of Ramanujan, Student Mathematical Library, vol. 34, Amer. Math. Soc., Providence, 2006. MR 2246314 (2007f:11001)
  • 6. T. S. Chihara, An Introduction to Orthogonal Polynomials, Gordon and Breach, New York, 1978. MR 0481884 (58:1979)
  • 7. W. Duke, Continued Fractions and Modular Functions, Bull. Amer. Math. Soc. 42 (2005), 137-162. MR 2133308 (2006c:11042)
  • 8. A. Folsom, Modular forms and Eisenstein's continued fractions, J. Number Theory 117 (2006), 279-291. MR 2213765 (2007a:11056)
  • 9. M. E. H. Ismail, The Zeros of Basic Bessel Functions, the Functions $ J_{v+ax}(x)$, and Associated Orthogonal Polynomials, J. Math. Anal. Appl. 86 (1982), 1-19. MR 649849 (83c:33010)
  • 10. M. E. H. Ismail and R. Zhang, On the Hellmann-Feynman Theorem and the Variation of Zeros of Certain Special Functions, Adv. in Appl. Math. 9, (1988), 439-446. MR 968677 (89i:81150)
  • 11. W. B. Jones and W. J. Thron, Continued Fractions: Analytic Theory and Applications, Addison-Wesley, Reading, 1980. MR 595864 (82c:30001)
  • 12. V. Kac and P. Cheung, Quantum Calculus, Springer, New York, 2002. MR 1865777 (2003i:39001)
  • 13. S. Karlin and J. L. McGregor, The Differential Equations of Birth-and-Death Processes, and the Stieltjes Moment Problem, Trans. Amer. Math. Soc., 85 (1957), 489-546. MR 0091566 (19:989d)
  • 14. N. Koblitz, Introduction to Elliptic Curves and Modular Forms, Graduate Texts in Math., vol. 97, Springer (2nd ed.), 1993. MR 1216136 (94a:11078)
  • 15. K. Ono, The Web of Modularity: Arithmetic of the Coefficients of Modular Forms and $ q$-series, Amer. Math. Soc., Providence, 2003. MR 2020489 (2005c:11053)
  • 16. P. R. Parthasarathy, R. B. Lenin, W. Schoutens, and W. Van Assche, A Birth and Death Process Related to the Rogers-Ramanujan Continued Fraction, J. Math. Anal. Appl., 224 (1998), 297-315. MR 1637462 (99g:60156)
  • 17. K. G. Ramanathan, Ramanujan's Continued Fraction, Indian J. Pure Appl. Math., 16 (1985), 695-724. MR 801801 (87e:11015)
  • 18. S. M. Ross, Stochastic Processes, John Wiley and Sons, Inc., New York, 1996. MR 1373653 (97a:60002)
  • 19. W. Van Assche, The Ratio of q-like Orthogonal Polynomials, J. Math. Anal. and Appl., 128 (1987), 535-547. MR 917386 (89a:33007)
  • 20. G. N. Watson, A Treatise on the Theory of Bessel Functions, Cambridge University Press, Cambridge, 1944. MR 0010746 (6:64a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 03B48, 11A55

Retrieve articles in all journals with MSC (2010): 03B48, 11A55

Additional Information

Tony Feng
Affiliation: 58 Plympton Street, 479 Quincy Mail Center, Cambridge, Massachusetts 02138

Rachel Kirsch
Affiliation: 7212 Longwood Drive, Bethesda, Maryland 20817

Elise Villella
Affiliation: 146 Harrison Drive, Edinboro, Pennsylvania 16412

Matt Wage
Affiliation: 1411 N. Briarcliff Drive, Appleton, Wisconsin 54915

Received by editor(s): July 24, 2009
Received by editor(s) in revised form: October 26, 2010
Published electronically: January 17, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society